EN
TR
Valproic Acid–Induced Hyperammonemic Encephalopathy: A Case Report
Abstract
This article presents a case demonstrating that valproic acid, which is widely used in the treatment of bipolar disorder, can lead to hyperammonemic encephalopathy, a rare but potentially serious adverse effect.
Keywords
References
- 1.Koroglu E. Mood stabilizers. Clinical Psychiatry,3rd ed. Esenkal Publishing, 2020: 808-10.
- 2.Ahmad S. Psychopharmacology. In: Sarikaya BB,Bozkurt A, eds. Kaplan & Sadock's Pocket Handbookof Clinical Psychiatry, 7th ed. Ankara: Gunes MedicalBookstores, 2023: 671-6.
- 3. Baddour E, Tewksbury A, Stauner N. Valproic acid-induced hyperammonemia: incidence, clinicalsignificance, and treatment management. MentHealth Clin. 2018; 8: 73-7.
- 4.Carr RB, Shrewsbury K. Hyperammonemia due tovalproic acid in a psychiatric setting. Am JPsychiatry. 2007; 164: 1020-7.
- 5.Wong YJ, Fan J, Wan A, et al. Valproic acid-associated hyperammonemia: a systematic review. JClin Psychopharmacol. 2023; 43: 283-94.
- 6.Wadzinski J, Franks R, Roane D, et al. Valproate-associated hyperammonemic encephalopathy. J AmBoard Fam Med. 2007; 20: 499-502.
- 7.Segura-Bruna N, Rodriguez-Campello A, Puente V,et al. Valproate-induced hyperammonemicencephalopathy. Acta Neurol Scand. 2006; 114: 1-7.
- 8.Yoo JY, Yang HS. Valproate-inducedhyperammonemic encephalopathy: a case report.Brain Neurorehabil. 2013; 6: 86-9.
Details
Primary Language
English
Subjects
Health Care Administration, Medical Education, Health Services and Systems (Other)
Journal Section
Letter to Editor
Publication Date
September 11, 2026
Submission Date
February 12, 2026
Acceptance Date
June 18, 2026
Published in Issue
Year 2026 Volume: 53 Number: 3
APA
Toprak, R., & Ay, R. (2026). Valproic Acid–Induced Hyperammonemic Encephalopathy: A Case Report. Dicle Medical Journal, 53(3), 757-759. https://doi.org/10.5798/dicletip.2037497
AMA
1.Toprak R, Ay R. Valproic Acid–Induced Hyperammonemic Encephalopathy: A Case Report. Dicle Medical Journal. 2026;53(3):757-759. doi:10.5798/dicletip.2037497
Chicago
Toprak, Rıdvan, and Rukiye Ay. 2026. “Valproic Acid–Induced Hyperammonemic Encephalopathy: A Case Report”. Dicle Medical Journal 53 (3): 757-59. https://doi.org/10.5798/dicletip.2037497.
EndNote
Toprak R, Ay R (September 1, 2026) Valproic Acid–Induced Hyperammonemic Encephalopathy: A Case Report. Dicle Medical Journal 53 3 757–759.
IEEE
[1]R. Toprak and R. Ay, “Valproic Acid–Induced Hyperammonemic Encephalopathy: A Case Report”, Dicle Medical Journal, vol. 53, no. 3, pp. 757–759, Sept. 2026, doi: 10.5798/dicletip.2037497.
ISNAD
Toprak, Rıdvan - Ay, Rukiye. “Valproic Acid–Induced Hyperammonemic Encephalopathy: A Case Report”. Dicle Medical Journal 53/3 (September 1, 2026): 757-759. https://doi.org/10.5798/dicletip.2037497.
JAMA
1.Toprak R, Ay R. Valproic Acid–Induced Hyperammonemic Encephalopathy: A Case Report. Dicle Medical Journal. 2026;53:757–759.
MLA
Toprak, Rıdvan, and Rukiye Ay. “Valproic Acid–Induced Hyperammonemic Encephalopathy: A Case Report”. Dicle Medical Journal, vol. 53, no. 3, Sept. 2026, pp. 757-9, doi:10.5798/dicletip.2037497.
Vancouver
1.Rıdvan Toprak, Rukiye Ay. Valproic Acid–Induced Hyperammonemic Encephalopathy: A Case Report. Dicle Medical Journal. 2026 Sep. 1;53(3):757-9. doi:10.5798/dicletip.2037497